Alert archive / Nevada / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Elko, NV

June 28, 2013Elko County, White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 28, 2013, 1:54 PM PDT for Elko County, White Pine County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2013, 1:54 PM PDT (20:54 UTC)
Expired
Jun 28, 2013, 2:45 PM PDT
In force
51 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 208 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3391 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS55 KLKN 282054
SVRLKN
NVC007-033-282145-
/O.NEW.KLKN.SV.W.0002.130628T2054Z-130628T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
154 PM PDT FRI JUN 28 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
  THIS INCLUDES THE CITY OF LAGES JUNCTION...
  EXTREME SOUTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE SOUTHERN PORTION OF US HIGHWAY 93 ALTERNATE...

* UNTIL 245 PM PDT

* AT 149 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAGES   
  JUNCTION...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN WHITE PINE COUNTY...INCLUDING LAGES JUNCTION
  RURAL SOUTHEASTERN ELKO COUNTY...INCLUDING US HIGHWAY 93 ALTERNATE

DAMAGING WINDS UP TO 60 MPH...SMALL HAIL...AND DRY LIGHTNING ARE EXPECTED 
WITH THIS STORM.

&&

LAT...LON 4032 11445 4015 11421 3995 11451 4007 11468
TIME...MOT...LOC 2053Z 222DEG 7KT 4008 11452

$$

BB
2 follow-up statements
934 
WWUS55 KLKN 282128
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
228 PM PDT FRI JUN 28 2013

NVC007-033-282145-
/O.CON.KLKN.SV.W.0002.000000T0000Z-130628T2145Z/
ELKO NV-WHITE PINE NV-
228 PM PDT FRI JUN 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR EXTREME NORTH CENTRAL WHITE PINE AND EXTREME SOUTHEASTERN ELKO
COUNTIES...

AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.  THIS STORM WAS 
LOCATED 9 MILES NORTHEAST OF LAGES JUNCTION...MOVING NORTHEAST AT 10 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 AND LAGES JUNCTION

&&

LAT...LON 4032 11445 4015 11421 3995 11451 4007 11468
TIME...MOT...LOC 2127Z 222DEG 7KT 4013 11446

$$

RLC
556 
WWUS55 KLKN 282147
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT FRI JUN 28 2013

NVC007-033-282157-
/O.EXP.KLKN.SV.W.0002.000000T0000Z-130628T2145Z/
ELKO NV-WHITE PINE NV-
247 PM PDT FRI JUN 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL WHITE 
PINE AND EXTREME SOUTHEASTERN ELKO COUNTIES HAS EXPIRED THERE WILL 
CONTINUE TO BE THE THREAT FOR WINDS GUSTS TO 50 MPH AND SMALL HAIL...

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY...
  RURAL NORTHEASTERN WHITE PINE COUNTY...

&&

LAT...LON 4032 11445 4015 11421 3995 11451 4007 11468
TIME...MOT...LOC 2128Z 222DEG 7KT 4013 11446

$$

RLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:07 AM PDT, 11 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 2:07 AM PDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
207 AM PDT FRI JUN 28 2013

.SYNOPSIS...RECORD BREAKING HEAT WILL CONTINUE THROUGH EARLY NEXT
WEEK AS A STRONG HIGH PRESSURE SYSTEM SITS OVER THE WESTERN UNITED
STATES. ENOUGH MOISTURE MAY SEEP IN TO TRIGGER SOME ISOLATED DRY
THUNDERSTORMS FOR THE NEXT FEW AFTERNOONS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.

MAINLY CLEAR SKIES AROUND THE LKN CWFA THIS MORNING AND VERY
MILD. THERE ARE STILL A FEW REMNANT BUT DISSIPATING CLOUDS SHOWING
UP ALOFT OF THE HIGHWAY 50 CONVERGENCE ZONE. LIGHTING OVER THE
SIERRAS EXTINGUISHED AROUND MIDNIGHT. THERE IS A TIGHT SURFACE
PRESSURE GRADIENT OVER NORTHERN UTAH THE IS PRODUCING NORTHERLY
WIND GUSTS TO 20 MPH AT KENV AND TEMPERATURES HELD IN THE MID 80S
WELL AFTER MIDNIGHT. OTHERWISE WINDS ARE ALMOST NON-EXISTENT
EXCEPT FOR THE SOUTHERLY DRAINAGE AT ELY. TEMPERATURES AS OF 1 AM
PDT ARE GENERALLY RANGING FROM 65 TO 75. THE MODELS REMAIN IN
AGREEMENT FOR THE SHORT TERM.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST ZONES...EXCEPTIONS
BEING THE RUBY MOUNTAINS AND NORTHERN ELKO COUNTY. HIGH PRESSURE
WILL BEGIN ITS RETROGRADE MOVEMENT TO THE WEST WHILE AMPLIFYING.
AS THE RIDGE AXIS ALIGNS OVER AZ/UT...THE FLOW AROUND THE HIGH
WILL SEND A SURGE OF HEAT FAR INTO THE CWFA. H7 TEMPS ARE
PROJECTED ABOVE 20C...A VERY RARE OCCURRENCE...HOWEVER MODELS HAVE
BEEN PERSISTENT WITH THIS ASPECT. ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND WILL PROBABLY BE LIMITED TO HIGHER
ELEVATIONS AS CLOUDS DEVELOP OVER THE MOUNTAIN PEAKS.
TODAY...PRIOR TO CENTRAL HIGH PRESSURE REACHING THE UT/NV BORDER...THE PW
VALUES WILL BE ABOVE .7...WITH SOME DRYING EXPECTED SATURDAY. THUS
TODAY MAY BE THE BEST CHANCE FOR THUNDERSTORM ACTIVITY. HUMBOLDT
COUNTY WILL NOT LIKELY SEE ANY TS ACTION. HIGH TEMPERATURES IN THE
VALLEYS WILL GENERALLY RANGE FROM 95 TO 105.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. AN INTENSE HEAT
WAVE WILL CONTINUE ACROSS NEVADA SUNDAY THROUGH TUESDAY. RECORD HIGH
TEMPERATURES, BOTH AFTERNOON HIGHS AND MORNING LOWS, WILL CONTINUE.
THE PROLONGED NATURE OF THE HOT TEMPERATURES WILL PLACE SIGNIFICANT
STRESS ON LIVESTOCK, PETS, AND VEGETATION. 700 MB TEMPERATURES HOVER
NEAR 20-22C SUNDAY THROUGH TUESDAY, WITH MOST VALLEYS REACHING
99-109 DEGREES EACH DAY. SOME MODEL GUIDANCE IS EVEN HOTTER THAN
THIS, FORECASTING RIDICULOUS NUMBERS SUCH AS 115 NEAR BATTLE
MOUNTAIN AND NEAR 120 IN THE HOTTEST PARTS OF NYE COUNTY. BELIEVE
THESE MODELS ARE OVERDONE WITH THE HEAT, BUT SUFFICE IT TO SAY THE
HEAT WILL BE DANGEROUS FOR THOSE THAT DON'T RESPECT IT. 00Z ECMWF
REMAINS CONSISTENT SLOWLY RETROGRADING THE IMMENSE UPPER HIGH
NORTHWESTWARD ACROSS THE GREAT BASIN. MOISTURE AND INSTABILITY WILL
BE EMBEDDED WITHIN THE ANTICYCLONE'S CIRCULATION, SO THE CHANCE OF
CONVECTION WILL NOT BE ZERO, BUT IT WILL NOT BE GREAT EITHER.
MAINTAINED ISOLATED MAINLY DRY THUNDERSTORMS IN THE FORECAST EACH
AFTERNOON AND EVENING. FOR ANY CONVECTION THAT MANAGES TO FORM,
MEANINGFUL RAINFALL IS NOT EXPECTED, JUST VIRGA AND GUSTY OUTFLOWS.

WEDNESDAY AND THURSDAY...COMPUTER MODELS REMAIN CONSISTENT
FORECASTING THE UPPER HIGH AND HEAT WAVE TO COLLAPSE QUICKLY.
RAPIDLY FALLING HEIGHTS WILL ALLOW HIGH TEMPERATURES TO RETURN TO
MUCH MORE BEARABLE LEVELS. IN ADDITION, 00Z ECMWF SUGGESTS
CONVECTION OPPORTUNITIES WILL INCREASE BY NEXT THURSDAY, BUT KEPT
THUNDERSTORM COVERAGE CAPPED AT ISOLATED FOR NOW. BT

&&

.AVIATION...VFR/SKC THROUGH 18Z. AFTER 18Z, INTENSE HEAT WILL FUEL
INSTABILITY AND ISO/SCT -TSRA 18-04Z. CONVECTION WILL FAVOR THE
HIGHER TERRAIN AND MOVE SLOWLY, THUS DIRECT AFFECTS ON THE TERMINALS
SHOULD BE MINIMAL. INCLUDED A VCTS/CB MENTION AT KEKO/KELY/KWMC WITH
A 20% CHANCE OF CONVECTION AFFECTING KEKO, 15% KELY, AND 10% KWMC.
KTPH WILL STAY DRY. EXTENSIVE CUMULUS FIELD NEAR 12K FT AGL NEAR
KEKO/KELY BY 00Z. ANY -TSRA WILL BE HIGH-BASED AND PRODUCE GUSTY
OUTFLOW WINDS TO 40 KTS. BT

&&

.FIRE WEATHER...HIGH PRESSURE WILL BRING HOT AND DRY CONDITIONS TO
NORTHERN NEVADA THROUGH THE PERIOD. MODELS ARE SHOWING A SLIGHT
INCREASE IN THE MID-LEVEL MOISTURE FOR FRIDAY AFTERNOON. HAVE KEPT
ISOLATED DRY THUNDERSTORMS IN THE FORECAST WITH A SLIGHT INCREASE
IN AREAL COVERAGE. BEST CHANCES FOR DRY THUNDERSTORMS FRIDAY AFTERNOON
WILL BE IN FIRE ZONES 454...455...AND 457. STORM MOTION WILL
GENERALLY BE IN THE 5 TO 10 KNOT RANGE. ANOTHER ROUND OF ISOLATED
DRY THUNDERSTORMS ARE EXPECTED FOR SATURDAY AFTERNOON AS
WELL...WITH STORM MOTIONS AGAIN BEING IN THE 6-12 KNOT RANGE. THE
RIDGE AXIS WILL GRADUALLY SHIFT WEST FROM SUNDAY THROUGH EARLY
NEXT WEEK...WITH ISOLATED DRY THUNDERSTORMS POSSIBLE EACH
AFTERNOON...MAINLY OVER THE HIGH TERRAIN.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 5 PM PDT TUESDAY FOR HUMBOLDT
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY...NORTHEASTERN NYE COUNTY...NORTHWESTERN
NYE COUNTY.

&&

92/99/99/92
Hazardous weather outlook, Jun 27, 2:58 PM PDT, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
258 PM PDT THU JUN 27 2013

NVZ030-033-035>041-282200-
HUMBOLDT COUNTY-SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
258 PM PDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXCESSIVE HEAT WARNING CONTINUES THROUGHOUT THE OUTLOOK AREA.
TONIGHT...TEMPERATURES WILL COOL...BUT WILL STAY UNSEASONABLY WARM
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DANGEROUS EXTENDED HEAT WILL CONTINUE ACROSS NEVADA...

MODELS CONTINUE TO ADVERTISE A STRONG HIGH PRESSURE SYSTEM BUILDING
OVER THE GREAT BASIN PERSISTING THROUGH EARLY NEXT WEEK. THIS
WILL RESULT IN A POTENTIALLY DANGEROUS HEAT WAVE ACROSS THE GREAT
BASIN. MANY VALLEY LOCATIONS WILL SEE AFTERNOON TEMPERATURES NEAR
100 DEGREES...WITH THE WARMEST VALLEYS REACHING WELL BEYOND 100
DEGREES. MORNING LOW TEMPERATURES WILL ALSO BE UNUSUALLY WARM...IN
THE UPPER 50S AND LOWER 60S.

SEVERAL DAYS OF NEAR RECORD HEAT WILL PLACE STRESS ON
LIVESTOCK...PETS...AND VEGETATION. ENSURE ANIMALS HAVE A FRESH WATER
SUPPLY THROUGH THE WEEKEND.

THE ELDERLY AND THE YOUNG ARE USUALLY THE FIRST TO BE IMPACTED BY
UNUSUALLY HOT TEMPERATURES. THE EXPECTED HIGH TEMPERATURES WILL
INCREASE THE RISK OF HEAT RELATED ILLNESS IF PRECAUTIONS ARE NOT
TAKEN. DRINK PLENTY OF WATER...AND BE CAREFUL NOT TO OVEREXERT
YOURSELF DURING THE AFTERNOON WHEN TEMPERATURES ARE THE HOTTEST.

PLEASE USE CAUTION IN ENSURING THAT PETS...CHILDREN...AND THE
ELDERLY ARE NOT LEFT IN VEHICLES. REMEMBER TO BEAT THE HEAT...CHECK
THE BACK SEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

JRM/86

In the hours before

Special weather statement, Jun 28, 1:46 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
146 PM PDT FRI JUN 28 2013

NVZ033-035-039-282130-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
146 PM PDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND EXTREME
SOUTHEASTERN ELKO COUNTIES UNTIL 230 PM PDT...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGES JUNCTION...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND DRY LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 ALTERNATE...
  RURAL NORTHERN WHITE PINE COUNTY...
  RURAL SOUTHEASTERN ELKO COUNTY...
  RURAL NORTHEASTERN WHITE PINE COUNTY...

&&

LAT...LON 4035 11466 4021 11417 3994 11448 4002 11470
TIME...MOT...LOC 2045Z 204DEG 8KT 4007 11454

BB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:46 PM PDTSpecial Weather StatementLKN44 min
Jun 28, 2:32 PM PDTSpecial Weather StatementLKN28 min
Jun 28, 2:52 PM PDTSpecial Weather StatementLKN23 min
Jun 28, 3:01 PM PDTSpecial Weather StatementLKN44 min
Jun 28, 3:40 PM PDTSpecial Weather StatementLKN35 min
Jun 28, 3:50 PM PDTSpecial Weather StatementLKN25 min
Jun 28, 4:12 PM PDTSpecial Weather StatementLKNLander33 min
Jun 28, 4:26 PM PDTSpecial Weather StatementLKNWhite Pine34 min
Jun 28, 4:28 PM PDTSpecial Weather StatementLKN32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.